Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 77, NWS Denver/Boulder, CO

August 28, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 28, 2023, 3:35 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 3:35 PM MDT (21:35 UTC)
Expired
Aug 28, 2023, 6:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 99 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS55 KBOU 282135
FFWBOU
COC069-290030-
/O.NEW.KBOU.FF.W.0077.230828T2135Z-230829T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
335 PM MDT Mon Aug 28 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  South Central Larimer County in north central Colorado...

* Until 630 PM MDT.

* At 335 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.2 inches of 
  rain have fallen. The expected rainfall rate is 1.25 to 1.5 inches 
  in 1 hour. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Estes Park and Glen Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4048 10556 4044 10559 4040 10556 4038 10549
      4039 10542 4043 10540 4046 10545

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.25-1.5 INCHES IN 1 HOUR

$$

HEAVENER
1 follow-up statement
514 
WGUS75 KBOU 290022
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
622 PM MDT Mon Aug 28 2023

COC069-290032-
/O.EXP.KBOU.FF.W.0077.000000T0000Z-230829T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
622 PM MDT Mon Aug 28 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
SOUTH CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4048 10556 4044 10559 4040 10556 4038 10549
      4039 10542 4043 10540 4046 10545

$$

HEAVENER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:54 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 28, 2:54 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Mon Aug 28 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM MDT Mon Aug 28 2023

Radar shows scattered showers and storms mainly over the
mountains and foothills this afternoon. They are producing brief
heavy rainfall and small hail. The storms that move off the
foothills and onto the plains are struggling to maintain their
strength and most are dissipating quickly. This is likely due to
an inversion around 650 mb that is showing up on the ACARS
soundings. Some additional daytime heating will help to overcome
this inversion but, overall, it will limit the storm coverage
especially east of I-25. These showers and storms will continue
through the early evening and then the lack of instability will
result in them dissipating.

Skies will clear tonight with usual drainage wind patterns. Low
temperatures will be around normal.

Subsident flow will be over Colorado on Tuesday as the axis of a
ridge pushes out a shortwave trough. Sounding show it will be a
very stable airmass with an inversion near 550 mb. Much drier air
will be in place and the vast majority of the forecast area will
be dry tomorrow. The only exception will be the southern foothills
and South Park where a couple weak showers could form. The mostly
sunny conditions will allow temperatures to warm up a couple of
degrees compared to today's temperatures. Highs will still be
below normal as it will be a gorgeous day.

.LONG TERM...(Tuesday night through Monday)
Issued at 223 PM MDT Mon Aug 28 2023

Wednesday, the upper ridge flattens in response to a shortwave
trough moving across the northern portion of the CONUS. As a result,
weak westerly subsident flow aloft works into the region keeping it
mainly dry. Marginal instability develops in the mountains & Palmer
Divide which can support low chances (< 30%) for scattered showers
and thunderstorms in the afternoon. Within the drier airmass,
temperatures increase back into the low 90s across the lower
elevations.

Thursday into Friday, an upper level trough pushes into the west
coast, helping induce southwesterly flow aloft across Colorado.
Ensemble guidance favors another "mainly dry" day with low chances
for scattered showers and storm over the high country. There is an
agreeable signal for increased moisture Friday and through the
weekend as monsoonal moisture re-enters the region. Ensemble
guidance shows a plume of above normal moisture being advected into
Colorado within the southwesterly flow aloft. This will bring
increased chances of showers/storms over the mountains(~40-60%),
foothills, and western Palmer Divide Friday through the weekend.
Adjacent plains will have low chances (< 30%) each day. Temperatures
continue to be above normal across the lower elevations with highs
in the lower 90s through the weekend.

Monday, ensemble guidance shows a general trend of the trough to the
west moving across Colorado. However, there are differences among
solutions regarding positioning and timing of this wave. Depending
on the solution, there could be increased shower/storm chances for
the high country and parts of the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 28 2023

Lows clouds have been impacting DEN and APA this morning. These
low clouds may continue to obstruct runways visuals which could
impact arrival rates at DEN through 19Z. The forecast is still on
track for storms to form over the higher terrain and move through
the terminals late this afternoon and evening. The VCTS was moved
up to 19Z at BJC since storms could form earlier than expected
there. The primary impact from these storms will be gusty winds
with gusts up to 35 knots. The atmosphere will be stabilized
later this evening which will put and end to the storms. Normal
drainage winds will develop tonight with light winds and VFR
conditions tomorrow.

&&

.HYDROLOGY...
Issued at 223 PM MDT Mon Aug 28 2023

There is a threat of flash flooding this afternoon as storms
producing brief heavy rain are currently going over the recent
burn areas.

On Tuesday, there is no threat of flash flooding since it will be
dry.

The threat for flash flooding over the burn areas will be little to
none Wednesday. There is a decent chance these drier conditions
prevail Thursday as well resulting in very little risk for flash
flooding over the burn areas. Above normal moisture re-enters the
region by Friday, continuing through the weekend resulting in
increased chances for showers and thunderstorms over mainly the high
country. This may increase the threat for flash flooding over the
burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 28, 11:09 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Mon Aug 28 2023

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Mon Aug 28 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread showers and thunderstorms are expected
for the forecast area this afternoon and evening. The highest
coverage will be over the mountains and foothills. The risk of
flash flooding for the burn areas will be limited. Some storms may
have small hail and gusty winds along with heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A drier and warmer pattern will be in place, from Tuesday through
Thursday, with only a few afternoon thunderstorms over the higher
terrain mainly south of I-70.

Moisture increases Friday, continuing through the weekend
resulting in increased chances of afternoon showers and
thunderstorms, mainly over the high country. This may also bring
an increased risk for flash flooding over the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 28, 1:34 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Mon Aug 28 2023

COZ037-282000-
Central and Southeast Park County CO-
134 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of east central Park
County through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wilkerson Pass, or 38 miles northwest of Colorado
Springs, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3910 10551 3915 10546 3913 10544 3911 10543
      3911 10542 3910 10541 3910 10537 3913 10537
      3913 10533 3891 10533
TIME...MOT...LOC 1934Z 315DEG 15KT 3911 10541

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HEAVENER
Local storm report, Aug 28, 2:16 PM MDT, 1 hour 19 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
216 PM MDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flood            6 SE Virginia Dale      40.88N 105.28W
08/27/2023                   Larimer            CO   Park/Forest Srvc

            Red Mountain Rd also known as County Rd 37
            from Hwy 287 to the Wy State Line has washed
            out and is impassible from Hwy 287.

0300 PM     Hail             3.5 SW Fort Collins     40.52N 105.12W
08/27/2023  U1.25 inch       Larimer            CO   Cocorahs

0300 PM     Hail             2.5 NW Fort Collins     40.58N 105.10W
08/27/2023  M1.00 inch       Larimer            CO   Cocorahs

0306 PM     Hail             3 W Fort Collins        40.55N 105.13W
08/27/2023  E1.00 inch       Larimer            CO   Cocorahs

            Report from mPING: Quarter (1.00 in.).

0305 PM     Hail             2.8 W Fort Collins      40.56N 105.12W
08/27/2023  M0.88 inch       Larimer            CO   Cocorahs

            Extensive leaf damage reported to apple tree
            and garden.

0303 PM     Hail             2 NW Fort Collins       40.57N 105.10W
08/27/2023  E0.75 inch       Larimer            CO   Public

            Report from mPING: Dime (0.75 in.).

&&
Special weather statement, Aug 28, 2:22 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Mon Aug 28 2023

COZ035-039-282100-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
222 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of northeastern Boulder
County through 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allenspark, or 33 miles southwest of Fort Collins, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jamestown, Raymond, Allenspark, Gold Hill, Sunshine, Summerville,
Peaceful Valley, and Wallstreet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 10520 4001 10543 4007 10547 4008 10547
      4014 10551 4015 10550 4016 10550 4018 10549
      4018 10551 4017 10553 4019 10554 4021 10556
      4025 10547
TIME...MOT...LOC 2022Z 311DEG 8KT 4019 10548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HEAVENER
Special weather statement, Aug 28, 3:08 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Denver CO
308 PM MDT Mon Aug 28 2023

COZ033-035-282145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
308 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of south central
Larimer County through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Glen Haven, or 26 miles west of Fort Collins, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estes Park, Glen Haven, and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10564 4053 10556 4042 10530 4031 10544
      4038 10557
TIME...MOT...LOC 2108Z 304DEG 17KT 4045 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HEAVENER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:44 PM MDTSpecial Weather StatementBOUElbert, Washington61 min
Aug 27, 10:22 PM MDTAreal Flood AdvisoryBOUDenver, Jefferson83 min
Aug 27, 11:21 PM MDTAreal Flood AdvisoryBOUDouglas84 min
Aug 28, 1:21 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 28, 1:34 PM MDTSpecial Weather StatementBOUTeller26 min
Aug 28, 2:17 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 28, 2:22 PM MDTSpecial Weather StatementBOUBoulder38 min
Aug 28, 2:41 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Aug 28, 3:08 PM MDTSpecial Weather StatementBOULarimer37 min
Aug 28, 4:19 PM MDTSpecial Weather StatementBOULarimer26 min
Aug 28, 4:34 PM MDTSpecial Weather StatementBOUWeld26 min
Aug 28, 5:21 PM MDTSpecial Weather StatementBOUWeld39 min
Aug 28, 5:58 PM MDTSpecial Weather StatementBOUMorgan47 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.